Alert archive / Texas / Flash Flood Warnings in 2005

Flash Flood Warning 143, NWS Midland/Odessa, TX

October 13, 2005Reeves County, Texas

NWS Midland/Odessa, TX issued this flash flood warning at Oct 13, 2005, 10:55 AM CDT for Reeves County, Texas. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 13, 2005, 10:55 AM CDT (15:55 UTC)
Expired
Oct 13, 2005, 3:00 PM CDT
In force
4 hr
Issued by
NWS Midland/Odessa, TX
Area
Counties, with a storm outline in the text

County Reeves County, TX

The radar

The Midland/Odessa radar (KMAF), 175 km from the middle of the area, began a volume at 15:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 3.9 hours before the alert went out and 175 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2005-10-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 114 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2005-10-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 31 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
114 J/kg
Mixed-layer CIN
-37 J/kg
Mixed-layer LCL
703 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
31 m²/s²
0-3 km storm-relative helicity
-8 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KMAF 131602
FFWMAF
TXC389-132000-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1055 AM CDT THU OCT 13 2005

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTHERN REEVES COUNTY IN SOUTHWEST TEXAS

* UNTIL 300 PM CDT

* AT 1050 AM CDT...LOCAL EMERGENCY MANAGEMENT OFFICIALS REPORTED     
  THAT FLOODWATERS UP TO 4 FEET DEEP WERE FLOWING THROUGH SAN        
  MARTINE DRAW NEAR TOYAH. FLASH FLOODING ALONG THE DRAW WAS         
  INUNDATING COUNTY ROAD 225 5 MILES SOUTHWEST OF TOYAH. 

  AT 1055 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED  
  SCATTERED SHOWERS AND THUNDERSTORMS INCREASING IN INTENSITY OVER   
  THE DAVIS MOUNTAINS. THIS ACTIVITY WILL PRODUCE LOCALLY HEAVY      
  RAINFALL AS IT MOVES NORTHEAST OVER THE WARNED AREA. THIS WILL     
  AGGRAVATE THE FLASH FLOOD THREAT.

MOST FLOODING DEATHS ARE PREVENTABLE...AND MANY OCCUR WHEN MOTORISTS 
DRIVE ACROSS FLOODED ROADWAYS. DO NOT DRIVE YOUR VEHICLE INTO AREAS 
WHERE THE WATER COVERS THE ROADWAY.IT IS NEVER SAFE TO DRIVE ON 
FLOODED ROADS. 

TURN AROUND... DONT DROWN.

TO REPORT FLOODING OR SEVERE WEATHER ONLY... CALL THE NATIONAL 
WEATHER SERVICE FORECAST OFFICE IN MIDLAND AT 1 800 597 3220.

LAT...LON 3111 10409 3078 10359 3121 10319 3165 10405

$$
1 follow-up statement
000 
WGUS74 KMAF 131748
FFSMAF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1247 PM CDT THU OCT 13 2005

TXC389-132000-
REEVES-
1247 PM CDT THU OCT 13 2005

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 300 PM CDT FOR
SOUTHERN REEVES COUNTY...

AT 1230 PM CDT...THE REEVES COUNTY EMERGENCY MANAGER REPORTED TWO 
FEET OF WATER RUNNING OVER COUNTY ROAD 225 AT SAN MARTINE DRAW...
1 MILE WEST OF TOYAH IN CENTRAL REEVES COUNTY. AT 1242 PM CDT...
NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED AN AREA OF SHOWERS
AND THUNDERSTORMS PRODUCING RAINFALL AMOUNTS UP TO ONE HALF INCH
PER HOUR. THE ADDITIONAL RAINFALL WILL ONLY AGGRAVATE EXISTING 
FLOODING PROBLEMS. 

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY.
MOVE TO HIGHER GROUND. MOST FLOODING DEATHS ARE PREVENTABLE. TURN
AROUND...DONT DROWN.

TO REPORT FLOODING OR SEVERE WEATHER ONLY... CALL THE NATIONAL
WEATHER SERVICE FORECAST OFFICE IN MIDLAND AT 1 800 597 3220.

LAT...LON 3111 10409 3078 10359 3121 10319 3165 10405

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood warning went out at Oct 13, 10:15 AM CDT, 40 minutes earlier.

Area forecast discussion, Oct 13, 10:15 AM CDT, 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1015 AM CDT THU OCT 13 2005

.UPDATE...
A WIDESPREAD RAIN EVENT CONTINUES TO EVOLVE THIS MORNING OVER MUCH
OF WEST/SOUTHWEST TEXAS. REPORTS OF FLASH FLOODING THIS MORNING HAVE
INCLUDED HIGH WATER RESCUES IN ODESSA.

100 PERCENT COVERAGE OF MEASURABLE RAINFALL CONTINUES OVER THE
CENTRAL/EASTERN BASIN. THIS AS EFFECTS OF ISENTROPIC FORCING FOR
ASCENT IS ENHANCED IN PROXIMITY TO THE ENTRANCE REGION OF A 100KT
UPPER JET OVER THE NORTHEASTERN FA.

CURRENT ANALYSIS INDICATES THE SURFACE BAROCLINIC ZONE HAS PUSHED
SOUTH TO NEAR THE RIO GRANDE. LATEST SATELLITE/RADAR TRENDS DEPICT
INCREASING CONVECTION ALONG/NORTH OF THE BOUNDARY AS MODEST MID
LEVEL SOUTHWESTERLY FLOW IN ADVANCE OF THE POTENT/DIGGING CUT OFF
LOW SHIFTS SOUTH AND AGAIN INCREASES ISENTROPIC PROCESSES OVER THE
NEAR SURFACE COLD DOME. THIS SECOND PRECIPITATION SHIELD SHOULD BE
LESS EXTENSIVE/INTENSE GIVEN THAT ENHANCING EFFECTS OF THE UPPER JET
ARE EXITING TO THE NORTHEAST. THEREFORE WILL SHIFT HIGHEST POPS FOR
THE AFTERNOON HOURS BACK TOWARD THE WEST OVER THE TRANS PECOS...AND
WILL REDUCE IN A TRIVIAL MANNER FROM CURRENT 100 POPS TO THE 80-90
PERCENT RANGE.

THE HEAVY RAINFALL THREAT MAY BE LESS OVER THE PLAINS OF
SOUTHEASTERN NEW MEXICO...REMOVED FROM BEST DYNAMICAL FORCING
DESCRIBED ABOVE. WILL MAINTAIN FLASH FLOOD WATCH IN ITS CURRENT
CONFIGURATION UNTIL EXACT EVOLUTION OF REGENERATING PRECIP BECOMES
MORE APPARENT.

&&

.HYDROLOGY...
SEVERAL FORECAST POINTS ALONG THE RIO GRANDE ARE EXPECTED TO RISE
ABOVE ACTION STATE LATER TODAY AND TONIGHT. ADDITIONAL RAINFALL/
RUNOFF COULD PRODUCE MINOR FLOODING CONCERNS. WILL ALSO MONITOR
RIVER LEVELS ALONG THE PECOS RIVER NEAR SHEFFIELD WHERE PERSISTENT
MODERATE TO HEAVY RAINFALL COULD CAUSE RISES.

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...FLASH FLOOD WATCH UNTIL 4 PM CDT THURSDAY FOR THE FOLLOWING
     ZONES...CENTRAL LEA COUNTY...EDDY COUNTY PLAINS...GUADALUPE
     MOUNTAINS NP/LINCOLN NF/LNZ...GUADALUPE MOUNTAINS OF EDDY
     COUNTY...NORTHERN LEA COUNTY...SOUTHEAST PLAINS/BLM
     ROSWELL/LNZ...AND SOUTHERN LEA COUNTY.

TX...FLASH FLOOD WATCH UNTIL 4 PM CDT THURSDAY FOR THE FOLLOWING
     ZONES...ANDREWS...BIG BEND AREA...BORDEN...CRANE...
     DAVIS/APACHE MOUNTAINS AREA...DAWSON...ECTOR...GAINES...
     GLASSCOCK...GUADALUPE MOUNTAINS...HOWARD...LOVING...MARFA
     PLATEAU...MARTIN...MIDLAND...MITCHELL...PECOS...PRESIDIO
     VALLEY...REAGAN...REEVES COUNTY AND UPPER TRANS PECOS...
     SCURRY...TERRELL...UPTON...VAN HORN AND HIGHWAY 54
     CORRIDOR...WARD...AND WINKLER.

&&

10/67
Hazardous weather outlook, Oct 13, 4:23 AM CDT, 6 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
423 AM CDT THU OCT 13 2005

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-140930-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-
REEVES COUNTY AND UPPER TRANS PECOS-LOVING-WINKLER-ECTOR-MIDLAND-
GLASSCOCK-WARD-CRANE-UPTON-REAGAN-DAVIS/APACHE MOUNTAINS AREA-
PECOS-PRESIDIO VALLEY-MARFA PLATEAU-BIG BEND AREA-TERRELL-
GUADALUPE MOUNTAINS-
423 AM CDT THU OCT 13 2005 /323 AM MDT THU OCT 13 2005/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...TODAY AND TONIGHT

WIDESPREAD THUNDERSTORMS ARE EXPECTED ACROSS WEST TEXAS AND
SOUTHEASTERN NEW MEXICO TODAY INTO TONIGHT.  THE MAIN THREAT WITH
THESE STORMS WILL BE HEAVY RAINFALL AND A FLASH FLOOD WATCH IS IN
EFFECT FOR ALL OF THE AREA TODAY.  WHILE THE SEVERE THREAT IS ONLY
MARGINAL... A FEW STORMS MAY BECOME SEVERE AND BE CAPABLE OF
PRODUCING LARGE HAIL AND DAMAGING WIND.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUESTED TODAY.  EMERGENCY
MANAGERS...SPOTTER GROUPS...LOCAL LAW ENFORCEMENT...AND OTHER
INTERESTED PARTIES SHOULD KEEP INFORMED OF THE LATEST WEATHER
INFORMATION.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 13, 1:20 AM CDTSevere Thunderstorm WarningMAFPresidio55 min
Oct 13, 2:27 AM CDTFlash Flood WarningMAFJeff Davis, Presidio3 hr
Oct 13, 3:26 AM CDTFlash Flood WarningMAFReeves3 hr
Oct 13, 5:50 AM CDTFlash Flood WarningMAFEctor3 hr
Oct 13, 6:49 AM CDTFlash Flood WarningMAFMidland3 hr
Oct 13, 8:04 AM CDTFlash Flood WarningMAFReagan3 hr
Oct 13, 8:43 AM CDTFlash Flood WarningMAFEctor2 hr

Nearby

Flash Flood Warnings in Texas, 2005Every flash flood warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.